Don’t be ‘nudged’ into this debilitating illness!

At Penn Medicine, it’s called the “nudge unit” – and it’s where researchers are assigned with coming up with innovative ways to “steer medical decision-making.”

When it comes to statins, however, it’s less like a gentle push… and more like a shove off a cliff!

The whole idea of how to get more doctors to whip out statin prescriptions as if they’re Post-It Notes is being studied up, down, and all around — and the latest approach has found a way to triple statin prescribing.

And almost precisely as this new method of selling statins is making the rounds, another study has come out about these drugs – one that would be a whole lot more important for doctors to be nudged about.

It turns out that a so-called “rare” muscle disorder, one that can permanently disable you, is twice as likely to occur in people popping these cholesterol-lowering meds.

If you’re currently taking one of these drugs… or your doctor is prodding you to do so… you need to know about this eye-opening study right now.

Putting the lid on Lipitor

The latest plan to sell statin drugs is coming from Big Pharma’s Penn pals, who found that by “nudging” docs with a variety of online methods, they could get them to write three times as many statin prescriptions.

Some of the tactics include sending emails listing their “eligible” statin patients (pulled off of a patient’s “dashboard”) and even comparing how many of these meds they prescribe versus how their colleagues have scored in the statin statistics game.

It’s almost as if there’s a prize for the doc who sends the most patients out the door with a Lipitor or Crestor Rx!

But here’s something that’s much more important that all physicians need to know about.

A new study from researchers at Australia’s University of Adelaide found that those taking these meds were twice as likely to suffer from an excruciatingly painful muscle condition called “inflammatory myositis.”

Now, the statin connection to muscle pain probably sounds familiar to you. Perhaps you even suffered from it yourself after taking one of these drugs (After all, it’s one of the most common complaints doctors hear about them).

But for years, such reactions were ignored and treated as if people were simply imagining them. At this point, however, it’s pretty much common knowledge that they occur, although the treatment is usually to simply switch your statin brand or tell you to just grimace and bear it.

And that’s what makes this new research such a bombshell.

While we’ve been told that statin-associated muscle pain will stop when the drug is discontinued, that’s not always the case. The Aussies found that these meds can double the chances of suffering a type of muscle damage that may never go away.

In fact, it can even escalate to an autoimmune disease that requires the use of horribly dangerous immunosuppressive drugs to keep it under control.

The researchers made it a point to warn that doctors should be paying close attention to any patient with a complaint of muscle weakness or pain and “consider the possibility of inflammatory myositis.”

That’s certainly a far cry from saying it’s all in your head!

And while those Penn pharma shills are burning the midnight oil to keep the statins moving, others experts are saying that it may be time to put a lid on the Lipitor.

Last year, I told you about a group of doctors from the U.S., France, Ireland, and the U.K. that published an exposé about how we’ve been conned about the benefits of statin drugs from the get-go.

One of those researchers summarized the findings by saying that we’ve had decades of “misinformation on cholesterol” along with the “gross exaggeration of statin benefits.”

Look, we already know that statin drugs can cause liver damage, Parkinson’s disease, and hardening of the arteries – not to mention new-onset diabetes in perfectly healthy people.

Adding a disabling muscle condition to the list is simply the icing on the cake.

So, if your doctor starts nudging you about taking a statin, push back with some of these facts and let him know that you won’t be putting your health on the line so he can keep his prescription numbers up to par.

And if you’re currently taking a statin and suffering from any degree of muscle pain or weakness, take a leaf from what those Australian researchers are saying and don’t dismiss it.

Continuing to soldier on through the pain while popping a statin every day could be one of the worst mistakes you’ll ever make.

“Statin use is associated with myositis” The Myositis Association, August 1, 2018, myositis.org